Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

September 10, 2021Salt Lake County, Utah

NWS Salt Lake City, UT issued this special weather statement at Sep 10, 2021, 2:04 PM MDT for Salt Lake County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2021, 2:04 PM MDT (20:04 UTC)
Expired
Sep 10, 2021, 2:45 PM MDT
In force
41 min
Issued by
NWS Salt Lake City, UT
Hail
0.25 in
Wind
55

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 64 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3445 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWUS85 KSLC 102004
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
204 PM MDT Fri Sep 10 2021
 
UTZ101-102-104-105-110-102045-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
204 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of south central
Weber...central Salt Lake...eastern Davis...southwestern Morgan...
western Summit and east central Tooele Counties through 245 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm over 
Magna, or near West Valley City, moving northeast at 35 mph. 
Additional strong thunderstorms were located near South Jordan. 

HAZARD...Wind gusts of 50 to 55 mph and pea size hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Salt Lake City, West Valley City, Layton, Murray, Bountiful,
Farmington, Hill Air Force Base, West Jordan, Taylorsville, South
Jordan, Clearfield, Midvale, Kaysville, South Salt Lake, Herriman,
South Ogden, North Salt Lake, Centerville, Woods Cross and South
Weber.

This includes the following highways...
 Interstate 15 between mile markers 298 and 334.
 Interstate 84 between mile markers 85 and 89.
 Interstate 80 in Utah between mile markers 99 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4110 11180 4102 11177 4099 11172 4093 11167
      4093 11165 4103 11166 4096 11151 4052 11202
      4069 11227 4117 11196
TIME...MOT...LOC 2003Z 211DEG 29KT 4071 11213 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

CRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Sep 10, 4:11 AM MDT, 9 hours 53 minutes earlier.

Area forecast discussion, Sep 10, 4:11 AM MDT, 9 hours 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
411 AM MDT Fri Sep 10 2021

.SYNOPSIS...The ridge of high pressure over central New Mexico
will continue to be flattened as a trough moves from northern
California this morning to across the Northern Rockies late
tonight through Saturday. A zonal flow with embedded disturbances
is expected to stream across the northern Great Basin Sunday into
the middle of next week.

&&

.SHORT TERM (Through 12Z/6AM Monday)...Moisture is increasing over
western portions of the CWA this morning with a few rain echoes
showing up across the western valleys overnight. With a dry sub-
cloud layer, these radar echoes are not resulting in rain at the
surface but they are producing gusty isolated outflow winds. This
trend is expected to continue today with the areal coverage
increasing over the mountainous spine of Utah from Boulder
Mountain northward to the Uintas. Gusty winds and frequent
lightning will be the main hazard from these storms today.

The winds over western valleys will be quite breezy this afternoon
as the 700mb winds increase to about 30kts. The good news is that
the southerly winds will bring in smoke free air into all of Utah
and southwest Wyoming by this afternoon, which will be nice for a
change. Although the winds aloft shift to the west Saturday, smoke
is not expected to be readily available initially so another day
of little if any smoke likely.

A trough moving across northern California this morning will
sweep NE into northern Idaho by this evening. The associated cold
front with very little upper dynamic support will move into NW
corner of Utah this evening and then begin to fade due to lack of
dynamical support. Although the main dynamics will remain north of
Utah, the lapse rate between 700 and 500mb will be about 18C
which is sufficient to create instability from about I-80
northward tonight. In addition, the GFS brings PWs up to about 1
inch across GSL desert and Wasatch Front tonight so the forecast
of likely showers appears reasonable. As the remains of the
associated cold front sags farther south and east into southwest
Wyoming, it should be a focusing mechanism for showers and
thunderstorms Saturday from the central mountains NE across the
Uintas into SW Wyoming. Precip amounts once again are not expected
to be more than 0.10 of an inch for most places. This area of
instability will dissipate Saturday night, but enough moisture
will remain over the Uintas for isolated showers on Sunday.

The south will largely remain rain free, other than isolated
showers mainly over the mountains Saturday afternoon.

Temperatures will be 8-12 degrees above normal today across the
board, but with cooling of about 4 to 5C at 700mb over the
northern portions by Saturday, temperatures will be about normal
in the north, but the cooling will be marginal at best in the
south. Similar temperatures are expected across the south Sunday,
but they should increase a couple of degrees by Sunday due to less
clouds.

.LONG TERM (After 12Z/6AM Monday)...Remnant energy in zonal
flow will keep a chance for rain showers in southwest Wyoming and
northeast Utah Monday morning. Isolated to scattered convection is
expected in the afternoon in the same region. The ridge that has
resulted in warm and dry conditions this week will be oriented more
east-west, which will keep zonal flow in place. There are
differences in ensemble guidance in shortwaves within the mean flow
moving through. Some minor temperature differences are likely going
through the week as they move through southwest Wyoming and northern
Utah. Those could bring enough dynamics for an isolated shower or
thunderstorm, but the zonal flow won't have much moisture within it.
Therefore, most places will remain dry through through the week.
With zonal flow, temperatures will remain right around average in
the north. With more influence from the elongated ridge, the south
will have temperatures near or slightly warmer than average.

&&

.AVIATION...KSLC...VFR conditions are expected through the
valid TAF period. South winds will increase, with gusts likely
exceeding 25 knots in the afternoon. Isolated to scattered showers
and thunderstorms are likely in the afternoon, with the best chances
after 21Z. The main threat will be gusty, erratic outflow winds.
Winds will diminish in the evening, but isolated to scattered
showers and thunderstorms will last into Saturday.

REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected
through the valid TAF period. Gusty southwest winds will likely top
30 knots at many locations. Isolated to scattered showers and
thunderstorms are expected after 18Z. Southwest Wyoming and northern
Utah have the best chance for showers and thunderstorms. Gusty,
erratic outflow winds will be the main threat. Winds will diminish
in southwest Wyoming and all of Utah in the evening, but isolated to
scattered showers and thunderstorms will last into Saturday in
southwest Wyoming and northern Utah.

&&

.FIRE WEATHER...The dominant ridge of high pressure will move farther
east today allowing an increase of mid level moisture to work its
way northward across the region. Isolated to scattered mainly
high-based thunderstorms will develop over the mountain spine of
Utah this afternoon, as well as over the northwest corner of Utah
ahead of an approaching trough. This trough will increase
convection this evening and through tonight across northern Utah
north of about I-80. Showers will be likely in this area, but rain
amounts are expected to be rather light at under 0.10 of an inch
in general, but locally more is possible. Southern Utah valleys
are expected to remain rain free through tonight, but isolated
showers could reach into zones 492 and 494 Saturday. The RH values
are expected to remain above 15% today after several previous
days of lowering into upper single digits. Temperatures will still
be about 6-12 degrees above normal today but lower to near normal
across the north Saturday and be 4 to 8 degrees above normal
across the south. Temperatures Sunday through middle of next week
will be near to about 4 degrees above normal in the north and
remain about 4-8 degrees above normal across the south. Min RH
values will gradually lower from the upper teens and lower 20s
Sunday to the lower to mid teens by Thursday, while the south will
have RHs in the teens Sunday but then drop into the lower teens
to near 10% by midweek.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Wilson
AVIATION...Wilson
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 10, 4:17 AM MDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
417 AM MDT Fri Sep 10 2021

UTZ101>131-WYZ021-111200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
417 AM MDT Fri Sep 10 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Gusty winds from mainly high based showers and thunderstorms will
be the main hazard today. An increase in shower and thunderstorm
activity is forecast to develop tonight over northern Utah in
conjunction with a cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated showers and thunderstorms will likely continue across
central and northern Utah and SW Wyoming through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Sep 10, 1:38 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
138 PM MDT Fri Sep 10 2021

UTZ116>118-102030-
Sanpete Valley UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-
138 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of southwestern
Sanpete...eastern Millard and southeastern Juab Counties through 230
PM MDT...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Scipio, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scipio, Gunnison, Fayette, Centerfield and Yuba Lake State Park.

This includes the following highways...
 Interstate 15 between mile markers 190 and 192, and near mile marker
200.
 US Route 50 between mile markers 131 and 143.
 US Route 89 between mile markers 239 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3905 11187 3909 11216 3942 11205 3938 11163
TIME...MOT...LOC 1937Z 205DEG 18KT 3913 11202

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Sep 10, 1:42 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
142 PM MDT Fri Sep 10 2021

UTZ109-110-112-WYZ021-102030-
Bear Lake and Bear River Valley UT-Western Uinta Mountains UT-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
142 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of southeastern Rich...
north central Summit and western Uinta Counties through 230 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
Evanston, moving northeast at 35 mph.  The Evanston Airport just
reported a wind gust to 46 mph with these storms.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evanston, Woodruff, Ragen, Wahsatch, Almy, Altamont, Carter and
Leroy.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 1 and 38.
 Interstate 80 in Utah between mile markers 186 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4164 11104 4158 11104 4158 11052 4136 11034
      4099 11111 4150 11131 4165 11106
TIME...MOT...LOC 1941Z 235DEG 28KT 4122 11104

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Sep 10, 2:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
204 PM MDT Fri Sep 10 2021

UTZ101-102-104-105-110-102045-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
204 PM MDT Fri Sep 10 2021

...A strong thunderstorm will impact portions of south central
Weber...central Salt Lake...eastern Davis...southwestern Morgan...
western Summit and east central Tooele Counties through 245 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm over
Magna, or near West Valley City, moving northeast at 35 mph.
Additional strong thunderstorms were located near South Jordan.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salt Lake City, West Valley City, Layton, Murray, Bountiful,
Farmington, Hill Air Force Base, West Jordan, Taylorsville, South
Jordan, Clearfield, Midvale, Kaysville, South Salt Lake, Herriman,
South Ogden, North Salt Lake, Centerville, Woods Cross and South
Weber.

This includes the following highways...
 Interstate 15 between mile markers 298 and 334.
 Interstate 84 between mile markers 85 and 89.
 Interstate 80 in Utah between mile markers 99 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4110 11180 4102 11177 4099 11172 4093 11167
      4093 11165 4103 11166 4096 11151 4052 11202
      4069 11227 4117 11196
TIME...MOT...LOC 2003Z 211DEG 29KT 4071 11213

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:25 AM MDTSpecial Weather StatementSLCIron50 min
Sep 10, 1:38 PM MDTSpecial Weather StatementSLCSanpete52 min
Sep 10, 2:07 PM MDTSpecial Weather StatementSLCSevier38 min
Sep 10, 2:23 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake, Weber37 min
Sep 10, 3:56 PM MDTSpecial Weather StatementSLCSummit49 min
Sep 10, 4:29 PM MDTSpecial Weather StatementSLCTooele61 min
Sep 10, 4:38 PM MDTSpecial Weather StatementSLCRich52 min
Sep 10, 4:41 PM MDTSpecial Weather StatementSLCBox Elder64 min
Sep 10, 5:04 PM MDTSevere Thunderstorm WarningSLCBox Elder26 min
Sep 10, 5:51 PM MDTSpecial Weather StatementSLCDavis54 min
Sep 10, 1:42 PM MDTSpecial Weather StatementSLCUinta48 min
Sep 10, 1:46 PM MDTSevere Thunderstorm WarningSLCUinta44 min
Sep 10, 2:48 PM MDTSpecial Weather StatementSLCUinta42 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.